What would cause Hgb to plummet? - page 5

by AlphaPig, BSN, RN | 10,041 Views | 41 Comments

I had a patient last week I can't stop thinking about. Med-surg floor, 40 yr old female, admitted with SOB and fevers one week s/p a Thymectomy to treat myasthenia gravis. After the surgery she had had some complications and... Read More


  1. 0
    That might be Antiphospholipid syndrome - MayoClinic.com but usually associated with hypercoagulated state .... blood clots and at times a DIC like phenomenon. I have seen "blood like chocolate pudding" in carbon dioxide poisoning, CO2 narcosis or Methemoglobinemia.....that is inherited or acquired.
    Acquired methemoglobinemia
    The protective enzyme systems normally present in red blood cells maintain methemoglobin levels at less than one percent of the total hemoglobin in healthy people. Exposure to exogenous oxidizing drugs and their metabolites (such as benzocaine, dapsone and nitrates) may accelerate the rate of formation of methemoglobin up to one-thousandfold, overwhelming the protective enzyme systems and acutely increasing methemoglobin levels.

    Other classical drug causes of methemoglobinaemia include antibiotics (trimethoprim, sulfonamides and dapsone), local anesthetics (especially articaine and prilocaine), and others such as aniline dyes, metoclopramide, chlorates and bromates. Ingestion of compounds containing nitrates (such as the patina chemical bismuth nitrate) can also cause methemoglobinemia.

    Signs and symptoms of methemoglobinemia (methemoglobin >1%) include shortness of breath, cyanosis, mental status changes (~50%), headache, fatigue, exercise intolerance, dizziness and loss of consciousness. Arterial blood with elevated methemoglobin levels has a characteristic chocolate-brown color as compared to normal bright red oxygen-containing arterial blood
    http://www.cdc.gov/mmwr/preview/mmwrhtml/mm5129a2.htm
    http://emedicine.medscape.com/article/815613-overview requires registration but is an excellent source/resource
    I have also seen methemoglobinemia in patients that have been exposed to Sodium nitrate and amyl nitrate......an inhaled product that is an anecdote for cyanide but has also been a popular drug called "Poppers" and in patients that were huffing.

    Now I am intrigued....there is much more here than just her MG. I need to think more....
    Last edit by Esme12 on Nov 25, '12
  2. 0
    Quote from AlphaPig
    "Can someone explain to me why her blood was so thick? Dehydrated? But nothing was said if she was."Yes, I was wondering that too! I had to draw labs twice on her, and her blood was very strange - it honestly looked like chocolate pudding. But I don't think she was dehydrated.I haven't had time to check in on this patient again - but I work next week so will see if she is still in the hospital and follow up. Will let you all know. I feel like I need closure on this!
    As a bone marrow transplant nurse, my first thought on the hgb drop was some sort of hematologic malignancy or disorder (mds or myeloproliferative disorder). I missed the statement about thick blood. I've seen hyperviscosity in a few patients when I worked on the floor...they were all multiple myeloma patients.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top